A YOUNG mum was left fighting for her life after a rare reaction to a coronavirus vaccine triggered 14 anaphylactic shocks.

Kirsty Hext had a “very rare” reaction after having her second dose of the Pfizer/BioNTech jab.

🔵 Read our coronavirus live blog for the latest updates

Vaccines, like any other medication carry the risk of side effects.

Most people will be fine after having a coronavirus vaccine and some will experience pain at the site of injection or fatigue.

Everyone who has their coronavirus vaccine is asked if they are allergic to any of the ingredients in the jab.

In order to ensure patient safety each person is asked to wait 15 minutes after their jab so they can be monitored by staff.

Kirsty, 25, who works as a carer had been unaware that she was allergic to one of the ingredients in the jab and is currently waiting on allergy tests to see which one had triggered the reaction, which led to her being put in an induced coma.

Kirsty also had a seizure and fractured her wrist, leg and cheekbone after falling down the stairs.


She has now been deemed unfit to work and is in hospital after suffering the most recent anaphylactic shock.

Kirsty, from Portsmouth said she was told by doctors the latest shock was due to a prolonged reaction to her jab.

She said: “I don’t have any allergies so it is hard to understand – one minute I am fine and the next I’m fighting for my life.”

Within 20 minutes of having the jab, her lips and tongue started to swell and she began gasping for breath.

She went on to suffer a further nine anaphylactic shocks during her initial hospital stay, resulting in her being put into an induced coma and placed in intensive care.


Kirsty said: “Before going into the induced coma I was crying out for my daughter as I was petrified I wouldn’t see her again.

“I was making plans with my family to help look after my daughter if anything happened to me.”

Despite her “unlucky” experience, Kirsty still urges people to get vaccinated as it “saves lives”.

A spokeswoman for the Medicines and Healthcare products Regulatory Agency (MHRA), an executive agency of the Department of Health and Social Care, said: “We are sorry to hear about Kirsty’s experience.

“All reports of serious suspected side effects are fully evaluated by the MHRA as soon as we receive them to consider whether the vaccine may have caused the event.

“Severe allergic reactions to the Pfizer/BioNTech vaccine remain very rare.

What is anaphylactic shock?

Anaphylactic shock is a severe and potentially fatal reaction to a trigger such as an allergy.

It normally comes on suddenly, and gets worse very quickly.

Symptoms include:

  • Feeling lightheaded, dizzy or faint
  • Fast or shallow breathing
  • Wheezing
  • A fast heartbeat
  • Clammy skin
  • Confusion and anxiety
  • Collapsing or losing consciousness

A sufferer may also display symptoms of allergies, such as an itchy raised rash (hives), feeling or being sick, swelling or stomach pain.

If you see someone with symptoms of anaphylaxis, here are the five things you should do straight away, according to the NHS:

  1. Call 999 immediately
  2. Use an adrenaline auto-injector (EpiPen) if the person has one: but only after reading instructions/if you already know how to use it
  3. Carefully remove any trigger: e.g. a wasp or bee sting stuck in the skin
  4. Lie the person down flat: unless they are unconscious, pregnant or having breathing difficulties
  5. Give another injection of the EpiPen after five to 15 minutes if the symptoms don't improve, and a second auto-injector is available.

“We advise that those with a previous history of allergic reactions to the ingredients of the vaccine should not receive it.

“Everyone should get their vaccination when asked to do so unless specifically advised otherwise.”

Signs of an allergic reaction may include itchy skin rash, shortness of breath and swelling of the face or tongue.

    Source: Read Full Article